Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 38, NWS La Crosse, WI

May 18, 2000Jackson County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 18, 2000, 7:58 AM CDT for Jackson County, Monroe County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2000, 7:58 AM CDT (12:58 UTC)
Expired
May 18, 2000, 9:00 AM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 45 km from the middle of the area, began a volume at 13:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:05 AM CDTHail 0.75Melrose, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 181301
SVRLSE
WIC053-081-181400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
758 AM CDT THU MAY 18 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL WISCONSIN
  NORTHWEST MONROE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 900 AM CDT

* AT 758 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF NORTH BEND...OR ABOUT 12
  MILES NORTHWEST OF SPARTA. THIS ACTIVITY WAS MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR MELROSE AT 815 AM CDT
  NEAR VAUDREUIL AT 835 A1M CDT

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

NELSON

LAT...LON 4403 9117 4400 9083 4439 9050 4445 9095

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 18, 4:00 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT THU MAY 18 2000

FORECAST CONCERNS ARE THE CONTINUING RAIN AND THE FLASH FLOOD WATCH.

CURRENT 88-D IMAGES SHOW CONVECTION FIRING RIGHT ALONG THE NE IA/SE
MN BORDER INTO SW WI...MOVING NORTH AND WEAKENING AS IT DOES. STORMS
SEEM TO BE INITIATING RIGHT ALONG THE MOIST-DRY BATTLEZONE AS SEEN
ON THE WATERVAPOR IMAGERY...AND JUST NORTH/ALONG WARM FRONT.

00Z MODEL INITIALIZATION OF THE SURFACE WARM FRONT AND 500
MB/SURFACE LOW WAS GOOD...BUT BOTH LOWS LOOK TO BE TOO STRONG
COMPARED TO ANALYSIS. DON/T THINK THIS WILL HAVE A MAJOR IMPACT ON
THE FORECAST HOWEVER. WILL USE THE ETA.

WITH JUST A SLIGHT SHIFT NORTHWARD OF THE WARM FRONT...THE HEAVY
RAIN BANDS SET UP FARTHER NORTH THEN ORIGINALLY
ANTICIPATED...ACROSS SE MN INTO WESTERN WI. FLASH FLOOD WATCH WAS
ISSUED FOR THAT AREA LAST NIGHT...AND WITH CONTINUING PCPN...WILL
CONTINUE THE WATCH THROUGH THE NOON HOUR. ANYWHERE FROM 2-4 INCHES
FELL ACROSS THAT AREA YESTERDAY. WILL HAVE TO MAKE SOME ADJUSTMENTS
THOUGH...ADDING ALLAMAKEE...CRAWFORD...AND RICHLAND INTO THE WATCH
BASED ON REALTIME REPORTS/RADAR ESTIMATES OF RAINFALL. THE NORTHERN
TIER OF THE FLASH FLOOD WATCH RECEIVED CONSIDERABLY LESS PCPN
YESTERDAY...AND WITH THE GRADUAL SHIFT OF THE RAIN BANDS TO THE
SOUTH TODAY...THE THREAT FOR FLASH FLOODING IN THOSE AREAS HAS
LESSENED. SO WILL REMOVE WABASHA....BUFFALO...TREMPEALEAU AND
JACKSON COUNTIES. OUTSIDE OF THE WATCH AREA...LESS FELL ACROSS THE
NORTHERN AND FAR SOUTHERN PART OF THE CWA AND A WATCH SHOULD NOT
BE NECESSARY FOR THOSE LOCATIONS.

FOCUS FOR CONTINUING RAIN WILL BE THE WARM FRONT...AND AS IT
GOES...SO WILL THE PCPN. HIGH PRESSURE SINKING FROM SOUTHERN CANADA
WILL GRADUALLY PUSH THE FRONT SOUTH TODAY. THE ASSOCIATED SURFACE
LOW WILL TAKE A NEARLY DUE EAST TRACK...SLIDING OVER THE OH VALLEY
BY LATE TONIGHT. THE 500 MB TROUGH CONTINUES EARLIER TRENDS OF
WEAKENING THROUGHOUT TODAY...WITH THE BEST 300 MB JET SUPPORT ALSO
SHIFTING OVER THE SOUTHERN GREAT LAKES BY 00Z TONIGHT. STRONG
MOISTURE CONVERGENCE AND WARM AIR ADVECTION INTO AND NORTH OF THE
FRONT. STRONG FRONTOGENETIC FORCING AND QG CONVERGENCE ALSO
ASSOCIATED WITH THE BOUNDARY. AGAIN...THESE DYNAMICS SHIFT TO THE
SOUTH AND EAST WITH THE FRONT. SO THE RAIN THREAT WILL DECREASE FROM
NORTH TO SOUTH AS THE DAY PROGRESSES. ELEVATED CONVECTION CAN STILL
BE EXPECTED THOUGH...ALONG WITH THE POTENTIAL FOR SOME SEVERE STORMS
JUST NORTH OF THE FRONT. AGAIN...LARGE HAIL WOULD BE THE MAIN THREAT
AND MOSTLY ACROSS NORTHEAST IA AND SOUTHWEST WI. TONIGHT...THE HIGH
WILL HELP SCOUR OUT THE CLOUDS...AND BRING MORE SETTLED AND QUIET
CONDITIONS FOR FRIDAY.

.LSE...FLASH FLOOD WATCH THIS MORNING FOR SOUTHEAST
MINNESOTA...PORTIONS OF WEST CENTRAL AND CENTRAL WISCONSIN...AND
EXTREME NORTHEAST IOWA.
MNZ086>088...094>096...WIZ041>044...053>055...IAZ005.

RIECK

In the hours before

Local storm report, May 18, 7:19 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 AM    GENOA                     WI   .75 INCH HAIL
05/18/00   VERNON

0605 AM    3S WINONA                 MN   .88 INCH HAIL
05/18/00   WINONA

0623 AM    LANCASTER                 WI   1.5 INCH HAIL
05/18/00   GRANT

0630 AM    PLATTPEVILLE               WI   1.5 INCH HAIL
05/18/00   GRANT

NELSON

N
Local storm report, May 18, 7:43 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 AM CDT THU MAY 18 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    ELKADER                   IA   .75 INCH HAIL
05/18/00   CLAYTON

0737 AM    ONALASKA                  WI   .75 INCH HAIL
05/18/00   LA CROSSE

0739 AM    LA CROSSE                 WI   .75 INCH HAIL
05/18/00   LA CROSSE

NELSON

N

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:41 AM CDTSevere Thunderstorm WarningARXVernon34 min
May 18, 5:51 AM CDTSevere Thunderstorm WarningARXGrant39 min
May 18, 6:08 AM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau67 min
May 18, 6:28 AM CDTSevere Thunderstorm WarningARXGrant32 min
May 18, 7:12 AM CDTSevere Thunderstorm WarningARXVernon33 min
May 18, 7:33 AM CDTSevere Thunderstorm WarningARXLa Crosse42 min
May 18, 1:20 PM CDTSevere Thunderstorm WarningARXGrant40 min
May 18, 2:00 PM CDTSevere Thunderstorm WarningARXGrant30 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.